We rely on advertising to keep the lights on.

Please consider adding us to your whitelist.

loader

Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Paracetamol and sweating

(11 Posts)
Sausagefingers Sun 31-Jul-16 22:25:27

Please can someone talk me down. I have quite severe tonsilitis and am taking penicillin V. I haven't really eaten much since Thursday, saw doctor on Friday who thought it might be turning into an abscess (although it has spread to other tonsil thankfully don't think it is an abscess). I had a high temperature so have been taking paracetamol for pain relief and to bring temp down. 2 X 500 mg every 12 hrs or so (so well within the guidelines of no more than 8 in 24 hrs) I took 5 doses in total (10 capsules) from between Thursday night until Saturday night (regularly spaced). I found about an hour after taking the last 2 doses that I was sweating excessively (think hair soaked) even though temp was down. I stupidly googled and found this is a sign of an overdose. Rang NHSdirect who said to stop taking them (which I have and no more sweating) as it might be a reaction but didn't think overdose. I can't stop worrying about it though- I do suffer from anxiety, I am feeling quite rough and DS has also been ill so quite stressed anyway. Has anyone had any similar symptoms (without overdosing!)? Thanks

elfycat Sun 31-Jul-16 22:37:14

I find that paracetamol 'breaks' my dry fever and I sweat after taking it, my temperature also comes down at this point. This has happened several times to me and I think it's normal.

If you are sure that you haven't taken paracetamol in anything else (ie lemsips, cocodamol, night nurse etc), and you take paracetamol without problems at other times I think it is just an effect of the dose. You are well within the safe dose.

Do you have ibuprofen? Take that overnight (it's not as good for lowering temp, but it's still effective) and go and have a chat with a pharmacist tomorrow. They'll know all the little details about medication.

elfycat Sun 31-Jul-16 22:40:13

link to Boots advice

elfycat Sun 31-Jul-16 22:43:07

First paragraph names paracetamol as sweating/ flushing causing.

It looks like you are right. It's a reaction; a side effect. Most medication have something side-effecty and (after a chat with a pharmacist perhaps) it's up to you if the sweating effect is worth the symptom relief.

Jayfee Sun 31-Jul-16 22:45:54

Make sure you eat when taking ibuprofen or it can make you feel unwell

Sausagefingers Sun 31-Jul-16 22:54:32

Thank you that is reassuring. I rarely take paracetamol so wondered if I just wasn't tolerating it very well. When I have taken it in the past I haven't had any side effects. Unfortunately I am allergic to both ibuprofen and aspirin so not many pain relief options. I am going to my GP in the morning as I'm not sure the antibiotics are doing the job (although I have managed without pain relief today so maybe I am improving) so I will mention it then. Thank you again.

elfycat Sun 31-Jul-16 23:03:48

Antibiotics often take about 3 days to start having an effect. Keep taking them for now as if you've been taking them since Thurs/Fri they'll only just be beginning to work. Hopefully tomorrow will be brighter.

Sausagefingers Sun 31-Jul-16 23:13:54

Thank you Elfycat I think I'm just being impatient. It was only the one tonsil to start with and the doctor mentioned it could potentially be quinsy which freaked me out too. It hasn't gone that way luckily but it has spread to the other tonsil today (after 2 days of antibiotics) which I was a bit worried about. Also not getting on well with penicillin as have had diarrhoea (sorry tmi) which was another reason I was going to query the ABs. Interestingly that hasn't been as bad since stopping the paracetamol so maybe I was overloading my empty stomach.

Sausagefingers Mon 01-Aug-16 12:23:00

Just to update I saw the GP this morning and she said sweating can be a normal response to taking paracetamol and she has no problem with me taking it in the future if needed, which is a relief. Unfortunately tonsilitis is proving harder to shift!

Jayfee Mon 01-Aug-16 12:42:56

My gp it's ok to take paracetamol and ibuprofen at the same time as long as food in stomach for ibu and keep to recommended doses.Tonsilitis can take two weeks to get over if i remember correctly. It is not just a bad sore throat.
Plenty of rest needed!

Sausagefingers Mon 01-Aug-16 13:57:27

Thanks Jayfee will definitely rest up (as much as possible with a 5 year old in the the summer hols!) Unfortunately I am allergic to ibuprofen so can't take that. My temperature is much more normal today which is a good sign- I think you're right just plenty of rest needed.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now